New York, 2008

Flash Flooding in New York, September 6, 2008

September 6, 2008 · NWS OKX · 24 events in 10 counties and zones

Tropical Storm Hanna impacted Southeast New York, making landfall near the Nassau/Suffolk County border around 10:35 pm on the 6th. 92 inches at New City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Tropical Storm Hanna impacted Southeast New York, making landfall near the Nassau/Suffolk County border around 10:35 pm on the 6th. Storm total rainfall ranged from 1.66 inches at Port Jervis to 5.92 inches at New City. Periods of torrential rain from heavy showers and thunderstorms caused flash flooding in many locations, which included urban, small stream and river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 6, 3:20 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 6, 3:20 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
420 PM EDT SAT SEP 6 2008

.SYNOPSIS...
TROPICAL STORM HANNA WILL TRACK NORTHEAST...AND PASSES JUST SOUTH
OF NEW YORK HARBOR...THEN QUICKLY ACROSS EASTERN LONG ISLAND SOUND
TONIGHT. HANNA THEN RAPIDLY MOVES NORTHEAST AWAY FROM THE REGION.
PLEASE REFER TO THE LATEST STATEMENT FROM THE NATIONAL HURRICANE
CENTER FOR FURTHER DETAILS ON HANNA.

WEAK HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES BEHIND HANNA
SUNDAY AND SUNDAY NIGHT...THEN MOVES OFFSHORE MONDAY. A WARM FRONT
CROSSES THE REGION MONDAY NIGHT AND TUESDAY MORNING...FOLLOWED BY A
COLD FRONT TUESDAY AFTERNOON AND EVENING. HIGH PRESSURE THEN BUILDS
IN WEDNESDAY INTO THURSDAY. NEXT STORM SYSTEM APPROACHES FOR THE END
OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
LATEST FORECAST PRODUCTS DELAYED...AWAITING TROPICAL PREDICTION CENTER
HANNA FORECAST.

BANDS OF HEAVY RAIN AND POSSIBLE TSTMS ASSOCIATED
WITH HANNA AS THE STORM TRACKS JUST SOUTH OF NEW YORK
HARBOR...THEN ACROSS EASTERN LONG ISLAND SOUND. OPERATIONAL MODELS
NOW IN BETTER AGREEMENT WITH THE HANDLING OF THIS STORM. FLOODING
CONCERNS WILL CONTINUE THROUGH THE OVERNIGHT WITH POTENTIAL FOR 2
INCH PER HOUR RAINFALL IN THIS MOIST AIRMASS. ONLY CONCERN IS
WEAKENING OF STORM AS CLOUD TOPS WARM. WILL NEED TO KEEP AN EYE ON
RAINFALL. WINDS OF 30 TO 40 MPH WILL BE COMMON WITH GUSTS 40 TO 50
MPH.

BASED ON FORECAST TRACK...AND MODELS SUGGESTING RAPID DRYING
BEHIND HANNA...BRING PRECIPITATION TO AN END FAIRLY QUICKLY FROM SW
TO NE AFTER MIDNIGHT TONIGHT. FOLLOWED MOS BLEND FOR TEMPS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
AS THE STORM QUICKLY DEPARTS SUNDAY...WEAK FRONT APPROACHES THE
REGION...FOLLOWED BY HIGH PRESSURE LATER IN THE PERIOD.

INITIAL BREEZY TO WINDY CONDITIONS WILL ABATE BY SUNDAY AFTERNOON AS
THE STORM DEPARTS. PLENTY OF SUNSHINE EXPECTED.

GENERAL FLAT MID AND UPPER LEVEL FLOW SUNDAY NIGHT THROUGH MONDAY
NIGHT. AT THE SFC...HIGH PRESSURE BUILDS OVERHEAD EARLY
MONDAY...THEN PASSES EAST OF THE AREA MONDAY NIGHT AND TUESDAY.

NEXT SHORTWAVE...WHICH IS HANDLED DIFFERENTLY WITH REGARD TO
STRENGTH AND THUS MOVEMENT FROM OP MODELS AND VARIOUS ENS
MEMBERS...APPROACHES MONDAY NIGHT AND TUESDAY. SFC WARM FRONT
APPROACHES THE REGION MONDAY NIGHT/EARLY TUE MORNING...FOLLOWED BY
COLD FRONT. INCREASING SOUTHERLY FLOW AND ASSOCIATED WARM AIR
ADVECTION WILL RESULT IN INCREASING CHANCES FOR SHOWERS/TSTMS.
SLIGHT CHC WITH THE WARM FRONT...WITH BETTER CHANCES WITH THE COLD
FRONT LATE IN THE DAY.

AS FOR TEMPS...NEAR TO SLIGHTLY ABOVE NORMAL TEMPS EXPECTED.
AGAIN...FOLLOWED MOS BLEND WHICH WAS IN DECENT AGREEMENT. SOME HIGH
TEMP DISPARITIES INLAND NOTED. BLEND ENSURED MIDDLE OF THE ROAD
SOLUTION ATTM.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE WILL BUILD INTO THE AREA AFTER A COLD FRONT SWEEPS
THROUGH TUESDAY NIGHT...RESULTING IN DRY CONDITIONS FOR WEDNESDAY
AND THURSDAY. BY FRIDAY...HIGH PRESSURE SLIDES OFF THE COAST
RESULTING IN RETURN SOUTHERLY FLOW. PRECIP CHANCES INCREASE FRIDAY
AND SATURDAY AS THE NEXT FRONTAL SYSTEM APPROACHES THE AREA.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
AHEAD OF T.S. HANNNA...IFR/MVFR CONDITIONS WITH THE LOWEST
CEILINGS/VSBYS ALONG THE IMMEDIATE COAST AS HIGH DEW POINT AIR
TRAVERSES THE COOLER NEAR SHORE WATERS.

HANNA WAS LOCATED OVER THE SOUTHERN DELMARVA EARLY THIS AFTERNOON
AND IS FORECAST TO TRACK NE INTO SRN NJ THIS EVENING AND THEN
ACROSS EASTERN LI AROUND MIDNIGHT. E/SE WINDS WILL BE STEADILY
PICKING UP THIS AFTERNOON WITH GUSTS UP TO 40 KT BETWEEN 23Z AND
06Z...POSSIBLY A BIT HIGHER AT KGON AND KISP. THE HIGHEST WINDS
WILL OCCUR ACROSS THE NYC AND COASTAL TERMINALS...WHICH ARE
FORECAST TO BE IN THE EASTERN SEMICIRCLE OF THE STORM. INLAND
LOCATIONS MAY GUSTS UP TO 35 KT AS HEAVY RAINS MIX DOWN STRONGER
WINDS FROM ALOFT. A BRIEF PERIOD OF LLWS IS ALSO FORECAST FOR
EARLY THIS AFTERNOON...PRIOR TO THE ONSET OF THE STRONGER WINDS.
AT 19Z...KEWR TERMINAL DOPPLER INDICATED SE WINDS OF 30 KT AT 1
KFT.

CIGS AND VSBYS WILL LOWER TO IFR AT ALL TERMINALS WITH THE ONSET
OF THE HEAVIEST RAINFALL LATE THIS AFTERNOON. LATEST RADAR IMAGERY
ALREADY SHOWS MODERATE TO HEAVY SHOWERS APPROACHING THE NYC
TERMINALS AND THE SOUTH SHORE OF LI. ISOLATED THUNDERSTORMS ARE
ALSO A POSSIBILITY...BUT ARE NOT MENTIONED DUE TO A LOW CONFIDENCE
OF OCCURRENCE.

WINDS SHIFT TO THE W/NW AROUND 05Z AND WILL GRADUALLY DIMINISH
DURING THE COURSE OF THE MORNING. BY 15Z SUN...WINDS WILL HAVE
DIMINISHED TO 10 TO 15 KT.

VFR CONDITIONS ARE FORECAST WITHIN 3 TO 6 HOURS OF THE LOW PASSING
TO THE NE (BY 10Z).

OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
HIGH PRESSURE AND VFR MONDAY. SHOWERS/TSTMS COULD PRODUCE SUB VFR
CONDITIONS TUE AND TUE NIGHT AHEAD OF AN APPROACHING COLD FRONT.
HIGH PRESSURE AND VFR CONDITIONS RETURN WED AND THU.

&&

.MARINE...
TROPICAL STORM HANNA IMPACTS THE WATERS TONIGHT AS IT TRACKS ACROSS
WESTERN OCEAN ZONES...THEN EASTERN LONG ISLAND SOUND TONIGHT.
BASED ON THE CURRENT AND CONSISTENT FORECAST TRACK...EXPECT LONG
PERIOD SOUTHERLY SWELLS TO CONTINUE INTO TONIGHT. SEAS WILL BUILD
QUICKLY THIS EVENING AS OBSERVED UPSTREAM...12 TO 16 FT...AND
TRANSITIONS TO MORE OF A COMBINED SEA AND SHORTER PERIOD.

WINDS INCREASE SIGNIFICANTLY THIS EVENING. BASED ON THE LATEST NHC
GUIDANCE...EXPECT 40 KTS WITH GUSTS CLOSE TO 50 KTS OVER OPEN OCEAN
WATERS. EASTERN LI SOUND SHOULD SEE SIMILAR WINDS...WITH SOMEWHAT OF
A DECREASE ACROSS THE WESTERN SOUND.

HIGH SURF AND DANGEROUS RIP CURRENTS PERSIST.

BOATERS ARE URGED TO REMAIN IN PORT WHILE TROPICAL STORM WARNINGS
ARE IN EFFECT...AND TO MONITOR NWS AND NHC STATEMENTS ON HANNA.

BRISK WEST WINDS EXPECTED SUNDAY MORNING BEHIND THE STORM...THEN
ABATE AS HIGH PRESSURE BUILDS IN THROUGH MONDAY. INCREASING
SOUTHERLY FLOW TUESDAY AHEAD OF NEXT FRONT.

WINDS AND SEAS ARE LIKELY TO REACH SCA CRITERION TUESDAY NIGHT INTO
EARLY WEDNESDAY AS A COLD FRONT SWEEPS THROUGH THE AREA. WINDS AND
SEAS SUBSIDE LATER ON WEDNESDAY AS HIGH PRESSURE BUILDS INTO THE
REGION. MARINE CONDITIONS ARE EXPECTED TO REMAIN BELOW SCA CRITERION
THROUGH THURSDAY.

&&

.HYDROLOGY...
RADAR ESTIMATES QUITE HIGH. WILL NEED TO KEEP AN EYE ON RADAR AND
RAINFALL RATES THROUGH ABOUT MIDNIGHT OR SO AS WE BEGIN TO FEEL
THE FULL AFFECTS OF TROPICAL STORM HANNA. RAINFALL RATES OF 2
INCHES PER HOUR QUITE POSSIBLE. RIVER AND STREAM RISES
ANTICIPATED. URBAN FLOODING ANTICIPATED AS WELL. EXPECT ADDITIONAL
2 TO 5 INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS.
AGAIN...HEAVIEST RAINFALL AXIS TO THE NW OF THE STORM. AS SUCH...NW
OF NYC SHOULD OBSERVE HIGHEST AMOUNTS.

&&

.TIDES/COASTAL FLOODING...
CURRENT DATA INDICATES THAT COASTAL FLOODING DUE TO HIGH TIDES
WILL NOT BE WIDESPREAD...AS ASTRONOMICAL TIDE LEVELS ARE
LOW...LIMITING THE IMPACT OF A PROJECTED 1 TO 2 FOOT TIDAL
DEPARTURE TO AT MOST LOW END MINOR FLOODING AT ISOLATED AREAS.
MOST TIDAL LOCATIONS IN THE REGION REQUIRE 2 TO 3 FT DEPARTURES
TO REACH MINOR FLOOD LEVELS. IN ADDITION...HIGH SURF OF 10 PLUS
FEET WILL PRODUCE BEACH EROSION ACROSS BEACHES ALONG THE SOUTH
SHORE OF LONG ISLAND LATER TODAY AND THIS EVENING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ005>012.
     TROPICAL STORM WARNING FOR CTZ009>012.
     TROPICAL STORM WIND WARNING UNTIL 8 AM EDT SUNDAY FOR
     CTZ005>008.
NY...FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>081.
     TROPICAL STORM WARNING FOR NYZ071>081.
     TROPICAL STORM WIND WARNING UNTIL 8 AM EDT SUNDAY FOR
     NYZ067>070.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002>006-011.
     TROPICAL STORM WARNING FOR NJZ005-006-011.
     TROPICAL STORM WIND WARNING UNTIL 8 AM EDT SUNDAY FOR
     NJZ002>004.
MARINE...TROPICAL STORM WARNING FOR ANZ330-335-338-340-345-350-353-355.
&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...MAS
AVIATION...DW
MARINE...MAS/PW
HYDROLOGY...PW
TIDES/COASTAL FLOODING...PW
Hazardous weather outlook, Sep 6, 6:01 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
701 AM EDT SAT SEP 6 2008

CTZ009>012-NJZ005-006-011-NYZ071>081-071115-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-ESSEX-HUDSON-UNION-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
701 AM EDT SAT SEP 6 2008

...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLOOD WATCH.

TROPICAL SYSTEM HANNA HAS THE POTENTIAL TO BRING HEAVY RAIN AND
TROPICAL STORM FORCE WINDS TO THE LOCAL AREA FROM LATE THIS
MORNING INTO EARLY SUNDAY MORNING. 4 TO 6 INCHES OF ADDITIONAL RAINFALL
IS POSSIBLE...WITH LOCALLY HIGHER AMOUNTS. AS SUCH...URBAN AND POOR
DRAINAGE FLOODING IS EXPECTED...AND RIVER FLOODING REMAINS A
POSSIBILITY. PLEASE REFER TO NATIONAL HURRICANE CENTER PRODUCTS
FOR FURTHER DETAILS AND THE LATEST NATIONAL WEATHER SERVICE FLOOD
WATCH AND HURRICANE LOCAL STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD
MEET NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>008-NJZ002>004-NYZ067>070-071115-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
701 AM EDT SAT SEP 6 2008

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...TROPICAL STORM WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   TROPICAL STORM WIND WARNING.

TROPICAL SYSTEM HANNA HAS THE POTENTIAL TO BRING HEAVY RAIN AND
TROPICAL STORM FORCE WINDS TO THE LOCAL AREA FROM LATE THIS
MORNING INTO EARLY SUNDAY MORNING. 4 TO 6 INCHES OF ADDITIONAL RAINFALL
IS POSSIBLE...WITH LOCALLY HIGHER AMOUNTS. AS SUCH...URBAN AND POOR
DRAINAGE FLOODING IS EXPECTED...AND RIVER FLOODING REMAINS A
POSSIBILITY. PLEASE REFER TO NATIONAL HURRICANE CENTER PRODUCTS
FOR FURTHER DETAILS AND THE LATEST NATIONAL WEATHER SERVICE FLOOD
WATCH AND HURRICANE LOCAL STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD
MEET NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-071115-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
701 AM EDT SAT SEP 6 2008

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

TROPICAL SYSTEM HANNA HAS THE POTENTIAL TO BRING TROPICAL STORM
FORCE WINDS AND ROUGH SEAS TO THE LOCAL WATERS STARTING THIS
AFTERNOON AND CONTINUING INTO THE EARLY MORNING HOURS OVERNIGHT.  PLEASE
REFER TO NATIONAL HURRICANE CENTER PRODUCTS FOR FURTHER DETAILS
AND THE LATEST NATIONAL WEATHER SERVICE HURRICANE LOCAL STATEMENT
FOR MORE DETAILS.

IN ADDITION...LONG PERIOD SOUTHERLY SWELLS WILL PRODUCE ROUGH
SEAS AROUND INLETS AND JETTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD
MEET NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

MALOIT

In the hours before

Local storm report, Sep 6, 3:25 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
425 PM EDT SAT SEP 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TROPICAL STORM   YONKERS                 40.95N 73.87W
09/06/2008                   WESTCHESTER        NY   PUBLIC

            WIRES DOWN DUE TO WIND

&&

JMC

The radar

The Brookhaven radar (KOKX), 111 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

24 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
September 6, 4:30 PM EST to 4:45 PM EST
Where
Orange County, 1.94 mi NNW of Highland Falls to 1.24 mi NNW of West Pt
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
41.397, -73.982

State Highway 218 was closed in both directions between Cornwall and West Point due to flooding.

Flash Flood, Putnam

When
September 6, 4:45 PM EST to 5:00 PM EST
Where
Putnam County, 2.01 mi ENE of Crafts to 1.31 mi ENE of Crafts
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
41.388, -73.662

Stoneyleigh Ave. was closed between Hughson Rd. and Drewville Rd. in Carmel due to flooding.

Flash Flood, Westchester

When
September 6, 4:45 PM EST to 9:15 PM EST
Where
Westchester County, 2.13 mi NNE of Tuckahoe to 2.26 mi NNE of Tuckahoe
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
40.978, -73.813

The Bronx River Parkway was closed near County Highway 2 in Scarsdale.

Flash Flood, Westchester

When
September 6, 4:55 PM EST to 9:15 PM EST
Where
Westchester County, 1.16 mi ENE of Bronxville to 1.01 mi WNW of East Chester
Cause
Heavy Rain / Tropical System
Reported by
Public
Coordinates
40.937, -73.810

The Hutchinson River Parkway was closed at Cross County Parkway in New Rochelle due to flooding.

Flash Flood, Kings

When
September 6, 5:10 PM EST to 8:15 PM EST
Where
Kings County, 2.76 mi ESE of New York to 2.8 mi ESE of New York
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.710, -73.955

I-278 (Brooklyn-Queens Expressway) was closed in both directions at Broadway due to flooding.

Flash Flood, Queens

When
September 6, 5:20 PM EST to 5:35 PM EST
Where
Queens County, 1 mi E of Bayside to 1.17 mi E of Bayside
Cause
Heavy Rain / Tropical System
Reported by
Newspaper
Coordinates
40.748, -73.761

Portions of Bell Blvd. in Bayside were flooded.

Flash Flood, Queens

When
September 6, 5:20 PM EST to 5:35 PM EST
Where
Queens County, 1.31 mi SE of Woodside to 1.35 mi ESE of Woodside
Cause
Heavy Rain / Tropical System
Reported by
Newspaper
Coordinates
40.739, -73.900

In Woodside, 66th Street and 48th Ave. were inundated with water, which flooded some adjoining residential properties.

Flash Flood, Queens

When
September 6, 5:20 PM EST to 5:35 PM EST
Where
Queens County, 1.45 mi S of Springfield Gardens to 0.96 mi S of Springfield Gardens
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.659, -73.773

In Springfield Gardens, 147th Ave. was closed due to flooding. Water levels were approximately 6 inches deep on 147th St. in Rosedale, where local authorities taped off the road. Flood waters also caused raw sewage to back up into some homes in Rosedale.

Flash Flood, Nassau

When
September 6, 5:30 PM EST to 5:45 PM EST
Where
Nassau County, 0.61 mi NNW of East Meadow to 0.88 mi NNW of East Meadow
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.708, -73.525

Deep water covered Loring Road, which caused flooding in Levittown.

Flash Flood, Bronx

When
September 6, 5:55 PM EST to 8:04 PM EST
Where
Bronx County, 1.33 mi SSW of Fordham to 1.38 mi SSW of Fordham
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
40.853, -73.892

Flooding caused a one story building to partially collapse with people trapped in it at 3rd Ave. and East 182nd St. in East Tremont. Local media reported that there were no injuries, but the fire department determined that the remaining portion of the structure was too unstable and had to be demolished.

Flash Flood, Suffolk

When
September 6, 6:00 PM EST to 6:15 PM EST
Where
Suffolk County, 0.21 mi ENE of Halesite to 0.58 mi NW of Halesite
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
40.882, -73.416

Four people had to be rescued from their SUV at the intersection of New York Ave. and Creek Rd. in Halesite after it became stranded in 4 ft. of standing water. The intersection was then closed off to traffic.

Flash Flood, Bronx

When
September 6, 6:22 PM EST to 8:04 PM EST
Where
Bronx County, 1.24 mi NE of Williams Bridge to 1.54 mi NE of Williams Bridge
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.892, -73.863

All lanes on the Bronx River Pkwy. northbound at E. 233rd St. in East Tremont were closed due to flooding.

Flash Flood, Westchester

When
September 6, 7:00 PM EST to 9:15 PM EST
Where
Westchester County, 0.3 mi SSW of Thornwood to 0.89 mi NW of Thornwood
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
41.116, -73.783

The Saw Mill River Pkwy. was closed between exits 25 and 27 in Hawthorne due to flooding.

Flash Flood, Westchester

When
September 6, 7:00 PM EST to 9:15 PM EST
Where
Westchester County, 2.3 mi NNW of Dunwoodie to 2.04 mi NNW of Dunwoodie
Cause
Heavy Rain / Tropical System
Reported by
Newspaper
Coordinates
40.962, -73.890

Warburton Ave. near Arthur St. in Yonkers was closed due to flooding.

Flash Flood, Richmond

When
September 6, 7:40 PM EST to 7:55 PM EST
Where
Richmond County, 0.69 mi NNE of Castleton Corners to 0.37 mi ENE of Port Richmond
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.628, -74.123

There were many flooded highways and road closures in Port Richmond.

Flash Flood, Rockland

When
September 6, 7:43 PM EST to 9:00 PM EST
Where
Rockland County, 0.43 mi S of Central Nyack to 0.47 mi S of Central Nyack
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
41.094, -73.950

The westbound Route 59 ramp to southbound Route 303 in West Nyack was closed due to flooding.

Flash Flood, Bronx

When
September 6, 7:49 PM EST to 8:04 PM EST
Where
Bronx County, 1.57 mi NE of Williams Bridge to 1.43 mi NE of Williams Bridge
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.898, -73.862

The Bronx River Pkwy. (northbound) was closed at 236th St. due to flooding.

Flash Flood, Kings

When
September 6, 7:50 PM EST to 8:15 PM EST
Where
Kings County, 1.65 mi NW of Bennett Fld Nas to 1.73 mi NW of Bennett Fld Nas
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.594, -73.905

The Belt Pkwy. eastbound exit ramp to Flatbush Ave. was closed due to flooding.

Flash Flood, Westchester

When
September 6, 7:51 PM EST to 9:15 PM EST
Where
Westchester County, 0.55 mi NNW of Bronxville to 0.59 mi SW of Tuckahoe
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.937, -73.835

The Sprain Brook Pkwy (southbound) was closed where it merges with the Bronx River Pkwy. in Mount Vernon due to flooding.

Flash Flood, Westchester

When
September 6, 7:51 PM EST to 9:15 PM EST
Where
Westchester County, 0.06 mi SW of Hawthorne to 0.3 mi SSE of Hawthorne
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
41.099, -73.801

The Taconic State Pkwy. was closed in both directions at Stevens Ave. in Mount Pleasant due to flooding.

Flash Flood, Westchester

When
September 6, 7:59 PM EST to 9:15 PM EST
Where
Westchester County, 0.93 mi E of Fleetwood
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.919, -73.812

The southbound Hutchinson River Pkwy. was closed at East Lincoln Ave. in Mount Vernon due to flooding.

Flash Flood, Kings

When
September 6, 8:00 PM EST to 8:15 PM EST
Where
Kings County, 1.97 mi NW of Coney Is to 1 mi NW of Coney Is
Cause
Heavy Rain / Tropical System
Reported by
Broadcast Media
Coordinates
40.599, -74.008

The Belt Parkway in Bensonhurst was closed due to flooding.

Flash Flood, Rockland

When
September 6, 8:45 PM EST to 9:00 PM EST
Where
Rockland County, 0.6 mi W of Palisades to 0.8 mi WSW of Palisades
Cause
Heavy Rain / Tropical System
Reported by
Trained Spotter
Coordinates
41.019, -73.941

Sparkill Creek overflowed its banks flooding several streets in Tappan. A bridge on Oak Tree Road, also in Tappan, was inundated with water and closed to traffic.

Flash Flood, Westchester

When
September 6, 9:00 PM EST to 9:15 PM EST
Where
Westchester County, 1.09 mi WNW of East Chester to 0.95 mi ENE of Bronxville
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
40.935, -73.800

The Hutchinson River Pkwy. was closed between Cross County Pkwy. and the New York City line due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135994, 135995, 136001, 136003, 136127, 136485, 136489, 136564, 136010, 136014, 136128, 136019, 136024, 136477, 136027, 136459, 136471, 136468, 136465, 136467, 136462, 136030, 136032, 136035.